Iowa, 2013

Hail in Iowa, June 14, 2013

June 14, 2013 · NWS DMX · 3 events in 2 counties and zones

A low pressure area was located over South Dakota with a warm front extending from the low across west central into southeast Iowa. The atmosphere became moderately unstable during the afternoon as moisture pooled along the warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$80,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure area was located over South Dakota with a warm front extending from the low across west central into southeast Iowa. The atmosphere became moderately unstable during the afternoon as moisture pooled along the warm front. Precipitable water values increased to 1.6 to 1.8 inches by mid afternoon. The CAPE increased to 1000 to 2000 J/kg with 300 to 500 J/kg available in the -10 to -30 C layer of the atmosphere, though the freezing level was quite high at 14,700 feet. Downdraft CAPE was in the 700 to 900 J/kg range. The atmosphere had 40 to 50 kts of shear available. The LCL was relatively low, in the 750 to 1000 meter range, however shear was limited in the lower levels. Thunderstorms developed around the warm front during the afternoon. Severe weather was limited to hail, with spotty reports of 1 to 1.5 inch diameter hail received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 11:51 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 14, 11:51 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1251 PM CDT FRI JUN 14 2013

.SHORT TERM.../TODAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED
WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE
OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS
WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND
LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A
SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY
DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM
DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE
DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS
AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER
WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL
NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED
CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE
CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID
CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE
PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN
HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY
BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM
HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN
THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL
PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS
THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER
WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE
WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES
APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE
RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS
TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER
LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY
WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY
MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE
FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH
LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL.

AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE
WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET
WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE
TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN
BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS.

&&

.AVIATION...14/18Z
ISSUED AT 1243 PM CDT FRI JUN 14 2013

CONFIDENCE IS QUITE LOW THROUGH THE PERIOD DUE TO VARIATIONS IN
CONVECTIVE TRENDS...WHICH HI RES MODELS DO NOT APPEAR TO BE
CAPTURING WELL. ALTHOUGH HAVE NOTHING MORE THAN VCSH WORDING AT
THIS POINT WITH QUESTIONS IN LOCATION AND TIMING...HAVE GENERALLY
FOCUSED ON TWO PERIODS. FIRST WOULD BE NEAR TERM WITH EXITING SE
CONVECTION AND ARRIVAL OF NARROW LINE JUST CROSSING MO RIVER NEAR
KSUX WHICH SHOULD CONTINUE TO BRING SCATTERED CONVECTION THROUGH
THE AFTERNOON. VISIBLE SATELLITE IMAGERY SHOWS ADDITIONAL VERTICAL
DEVELOPMENT OVER WRN IA AS WELL...SO MAY SEE FURTHER EXPANSION
AFFECTING KDSM/KOTM.  SECOND MENTION WILL BE PROLONGED VCSH
WORDING TONIGHT IN RESPONSE TO SECOND SURGE OF WARM ADVECTION. ANY
OF THESE INSTANCES COULD PRODUCE MVFR OR LESS CONDITIONS WITH
THUNDER...BUT DO NOT WANT TO MENTION EXTENDED PERIODS OF EITHER UNTIL
TRENDS BECOME MORE CLEAR...F0CUSING ON CRITICAL TAF PERIOD.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT FRI JUN 14 2013

THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH
PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL
IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS
AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON
SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME
WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY
AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES
OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE
CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE
RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE
NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA
FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN
SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF
RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH SATURDAY
EVENING FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...SMALL
HYDROLOGY...COGIL
Hazardous weather outlook, Jun 14, 4:33 AM CST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT FRI JUN 14 2013

IAZ004>007-015>017-023>028-033>039-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME SEVERE WEATHER IS POSSIBLE WITH MAIN THREAT FROM
HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO EXPECTED WITH MAY
LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH HEAVY RAIN
REMAINING POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE
AREA THROUGH SATURDAY AFTERNOON. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

THERE WILL BE ADDITIONAL THREAT OF ISOLATED TO SCATTERED
THUNDERSTORMS ON SATURDAY EVENING AND THEN AGAIN SUNDAY AFTERNOON
INTO EARLY MONDAY. SEVERE WEATHER IS NOT EXPECTED AT THOSE TIMES.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-151100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
533 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. SOME STORMS MAY BE SEVERE LATER THIS AFTERNOON INTO THIS
EVENING WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS CHANCES WILL REMAIN INTO SATURDAY WITH SEVERE
WEATHER ONCE AGAIN POSSIBLE BY AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT ALONG WITH HEAVY RAINFALL.

THUNDERSTORMS CHANCES REMAIN FROM SATURDAY NIGHT INTO MONDAY
MORNING ALTHOUGH THE SEVERE WEATHER THREAT APPEARS MINIMAL.
THUNDERSTORM CHANCES EMERGE ONCE AGAIN BY NEXT THURSDAY BUT THE
SEVERE WEATHER THREAT CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT AS WELL
AS SATURDAY AFTERNOON.

CC

In the hours before

Special weather statement, Jun 14, 1:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT FRI JUN 14 2013

IAZ033-044-142045-
CRAWFORD-SAC-
242 PM CDT FRI JUN 14 2013

...STRONG THUNDERSTORMS MOVING ACROSS WEST CENTRAL IOWA...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF DENISON...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHLESWIG...          ARION...              DENISON AIRPORT...
  KIRON...              DENISON...            BUCK GROVE...
  ODEBOLT...            DELOIT...             EARLY...
  WALL LAKE...          WESTSIDE...           SAC CITY...
  LAKE VIEW...          ASPINWALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SMALL

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Decatur

When
June 14, 2:35 PM CST
Where
Decatur County, 1.25 mi WSW of Garden Grove
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
40.810, -93.620

One to one and one half inches of dime size hail covered the ground with some hail stones the size of ping pong balls.

Hail, Wayne

When
June 14, 3:10 PM CST
Where
Wayne County, 3.55 mi WNW of Allerton
Measured
0.75 in hail
Crop damage
$5,000
Reported by
SHAVE Project
Coordinates
40.717, -93.434

Hail, Wayne

When
June 14, 3:23 PM CST
Where
Wayne County, 0.69 mi N of Allerton
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
40.710, -93.370

Nickel to half dollar size hail covered the ground in Allerton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446109, 446253, 446111.